Cautionary Tales - Dr Mike Civil
WA GP Dr Mike Civil discusses how the same treatment approach can yield deeply contrasting results.
WORKING as a GP in Kalgoorlie meant that being asked to come and help out the ED resident was not unusual.
When a male patient fell from a balcony, things did not seem overly complex.
The 24-year-old had been drinking in a local hotel, fallen to the ground and been taken to ED unconscious.
He had a low Glasgow Coma Scale score, but was responsive to pain. His breathing would slow and virtually stop, unless he was prompted and shaken to remind him to breathe again. Despite having no obvious outward sign of a head injury, plans were made for an urgent CT scan.
The possibility of him having drugs other than alcohol in his system had been considered and he’d had a dose of Naloxone. This caused his level of responsiveness to rise and his breathing improved, however within a few minutes he returned to his previous low GCS score.
At this point I recalled from past experience it could actually be more effective to ventilate these patients rather than give Naloxone, because you would need repeated Naloxone to keep the patient awake.
Repeating the Naloxone treatment in this fellow resulted in a very alert and awake patient, who insisted that he did not need to stay in hospital. He vehemently denied using any other drugs but agreed to stay for monitoring. He left the following morning.
Some years later another ‘Naloxone moment’ happened to me, this time in a small district hospital in an outer suburb of Perth.
On this occasion the patient was an inpatient under my GP level care. A severe diabetic, with marked peripheral vascular disease (that had resulted in a below knee amputation), was admitted for stabilisation and review of his diabetes.
The nursing staff phoned at 1am. The patient’s blood sugar had dropped to less than 2, he was unresponsive, but was breathing okay and his observations were otherwise stable. I instructed them to give some IVI glucose and dashed to the ward to review him.
His sugar had returned to normal, but he was still unresponsive. There were no other focal signs to explain his current state and an ECG suggested no untoward cardiac event. He had a long history of pain secondary to his phantom limb and this had resulted in him needing narcotics.
I wondered if Naloxone may improve his situation. He responded instantly, becoming very agitated and distressed. Unlike the first case, he had regular low dose morphine, which I had instantly ‘switched off’. This had the desired effect of waking the patient, but left him with marked pain.
The first case was a probable high dose of narcotic suddenly, requiring larger doses of Naloxone, whereas the second was a patient with chronic severe pain. Both had suffered side-effects of the use of narcotics, both had responded differently to the same treatment approach.
Tags: , Cautionary tales